I am 34 years old, newly diagnosed with NPRMS, JC negative, not neutropenic, and physically active with no mobility issues. I have had two doses of 500mg Rituximab, and both times I had allergic reactions. The first dose I had a sore throat and hives. The infusion nurse stopped, increased the diphenhydramine and steroids. After the hives cleared, she slowed my infusion rate, and it did not happen again. The second 500mg dose, approximately six months later, also gave me an allergic reaction. I believe the dosage of pre-medication was higher.
This time, the sore throat was present, but my chest was so tight, it was difficult to express myself to the nurse. The infusion was stopped, the diphenhydramine and steroids were increased, and I was too sleepy that I could not explain that it was difficult to breathe. My husband intervened, the nurse dismissed it as MS hug, and continued the infusion. Within the few days, I had horrible lower back pain, the skin on my face and hands were peeling, a relentless headache, nausea other stomach upset, and shaking.
I followed up with a physician who said it was all typical for an allergy to Rituximab, and suggested I continue taking oral diphenhydramine and a higher dose of ondanestron. She also suggested that a different DMD might be a better fit. My neurologist (an MS Specialist) did not recommend changing to Ocrelizumab after the first allergic reaction; I have not spoken to him about the situation with the second dose.
How often do reactions like this occur after the initial dose? Would a reduced dose with more than a six-month frequency alleviate this? Would it be possible to do a non-convential slower IV drip without increasing the infusion rate? Would it be better to switch to something different, such as Alemtuzumab or Ocrelizumab? I am not a medical professional, and it is not my place make this decision; I would appreciate any input before I discuss this with my neurologist. Thank you for your time.
Rituximab and Ocrelizumab are very different molecules, so I would not necessarily expect the same reaction. Rituximab is a chimeric antibody (part human and part mouse) that attaches to a part of the CD20 molecule that is different than the Ocrelizumab binding site and destroys these cells through both complement mediated cytotoxicity and antibody mediated cytotoxicity. Many people attribute the rituximab infusion reactions to activation of complement dependent cytotoxicity.
In contrast Ocrelizumab is a fully humanized IgG1 class monoclonal antibody that destroys cells bearing CD20 predominately through antibody dependent cytotoxicity. Both have a relatively high rates of infusion reactions (40 % with Ocrelizumab and even higher with rituximab) but in my experience these reactions tend to be less severe with Ocrelizumab and mostly with just the first infusion. We premedicate everyone with acetaminophen, diphenhydramine or Pepcid and methylprednisolone to minimize any reactions. Slowing down the infusions if a reaction occurs also helps significantly.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.